Staff Publications

Staff Publications

  • external user (warningwarning)
  • Log in as
  • language uk
  • About

    'Staff publications' is the digital repository of Wageningen University & Research

    'Staff publications' contains references to publications authored by Wageningen University staff from 1976 onward.

    Publications authored by the staff of the Research Institutes are available from 1995 onwards.

    Full text documents are added when available. The database is updated daily and currently holds about 240,000 items, of which 72,000 in open access.

    We have a manual that explains all the features 

Record number 407507
Title Gynaecomastia linked to the intake of a herbal supplement fortified with diethylstilbestrol
Author(s) Toorians, A.W.F.T.; Bovee, T.F.H.; Rooy, J. De; Stolker, L.A.A.M.; Hoogenboom, L.A.P.
Source Food Additives & Contaminants. Pt. A, Chemistry, Analysis, Control, Exposure & Risk Assessment 27 (2010)7. - ISSN 1944-0049 - p. 917 - 925.
DOI http://dx.doi.org/10.1080/19440041003660869
Department(s) Rikilt B&T Toxicologie en Effectanalyse
Publication type Refereed Article in a scientific journal
Publication year 2010
Keyword(s) benign prostatic hyperplasia - breast-cancer - phase-ii - pc-spes - trial - multicenter - bioassay - receptor - beta - bph
Abstract This study reports the findings of a supplement marketed on the Internet for prostate problems. The supplement was orally taken by a 60-year-old man with divergent hormonal levels and who was surgically treated for gynaecomastia: development of abnormally large mammary glands in males. The supplement showed a strong effect in a yeast oestrogen bioassay, expressing a yeast-enhanced green fluorescent protein (yEGFP) upon exposure to oestrogens. Using both nuclear magnetic resonance (NMR) and a gradient liquid chromatographic time-of-flight mass spectrometric (LC/TOF-MS) method, the response was shown to be caused by very high levels of diethylstilbestrol, known for causing gynaecomastia. The gynaecomastia was most probably caused by this orally taken 'natural' herbal supplement, as the patient's hormonal levels also returned to normal again when stopping the use of it. This case demonstrates that physicians need to be aware of the use of supplements with illegal components that may be responsible for unwanted side-effects.
Comments
There are no comments yet. You can post the first one!
Post a comment
 
Please log in to use this service. Login as Wageningen University & Research user or guest user in upper right hand corner of this page.